Alabama, 2013

Funnel Cloud in Alabama, July 5, 2013

July 5, 2013 · NWS HUN · 1 event in 1 county or zone

A landspout funnel cloud was observed by the public in the town of Hebron, AL in northwest Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A landspout funnel cloud was observed by the public in the town of Hebron, AL in northwest Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 5, 11:19 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 5, 11:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 PM CDT FRI JUL 5 2013

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1128 AM CDT FRI JUL 5 2013/
NOT A LOT OF CHANGE WITH THE UPPER AIR PATTERN ACROSS THE COUNTRY.
UPPER LOW WAS STILL OVER MO WITH THE BERMUDA HIGH OFF THE MID
ATLANTIC COAST. STLT SHOWS CLOUD TOPS COOLING OVER SRN MS/AL WITH A
LARGE AREA OF CONVECTION COMING ON SHORE. 8H WINDS WERE FROM THE
SOUTH ARND 20 KTS ACROSS THE STATE...HELPING TO PUMP MORE MOISTURE
ACROSS THE AREA. THUS ANOTHER ROUND OF HEAVY RAIN IS SHAPING UP
LATER THIS AFTN THRU SATURDAY. CURRENT RADAR TRENDS WERE SHOWING THE
BEST COVERAGE OF SHRA AND A FEW TSRA WERE EAST OF I65 ATTM. WILL GO
WITH SLIGHT CHC WORDING FOR TSRA TODAY SINCE THE CHC OF SVR WX IS
LOW...BUT STILL CANT RULE OUT SOME GUSTY WINDS IN STRONGER STORMS.

07

&&

.AVIATION...
FOR 18Z TAFS...PLENTY OF MOISTURE WILL CONTINUE TO MOVE ACROSS THE TN
VALLEY ASSOCIATED WITH THE UPPER LOW OVER MO. CURRENT RADAR/STLT
TRENDS ARE SHOWING MORE SHRA AND A FEW TSRA DEVELOPING ACROSS THE
CWA. FOR NOW WILL GO WITH VCTS AT TAF SITES UNTIL ARND 00Z TONIGHT.
THEN WILL KEEP THE CHC OF SHRA THRU THE END OF THE FCST. OTHERWISE
MVFR/IFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS AT KMSL AND
KHSV.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SATURDAY EVENING FOR ALZ001>010-016.

TN...FLOOD WATCH THROUGH SATURDAY EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 5, 12:55 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT FRI JUL 5 2013

ALZ001>010-016-TNZ076-096-097-061000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
155 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE FLOODING THREAT ACROSS THE OUTLOOK AREA IS EXPECTED TO CONTINUE
TONIGHT AS ADDITIONAL WAVES OF HEAVY RAINFALL MOVE NORTHWARD ACROSS
THE REGION. THE COVERAGE AND INTENSITY OF THIS RAINFALL MAY INCREASE
HEADING INTO THE EARLY MORNING HOURS...AS AN UPPER STORM SYSTEM TO
THE WEST OF THE AREA BEGINS TO LIFT TOWARD THE NORTHEAST. GIVEN AN
ALREADY SATURATED GROUND FROM THE RECENT HEAVY RAINFALL...THE THREAT
FOR ADDITIONAL FLOODING MAY BE ELEVATED IN AREAS WHICH HAVE BEEN
IMPACTED BY EXCESSIVE RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR
ALL OF NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE POTENTIAL FOR MORE AREAL OR FLASH FLOODING WILL CONTINUE THROUGH
SATURDAY EVENING...WITH AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL
POSSIBLE. THIS WILL BE IN ADDITION TO THE RAINFALL THAT HAS ALREADY
FALLEN OVER THE PAST FEW DAYS.

A MORE TYPICAL SUMMERTIME PATTERN OF ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EARLY EVENING THUNDERSTORMS IS THEN EXPECTED MONDAY
THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE POSSIBLE LATER TONIGHT OR SATURDAY DUE TO THE ONGOING FLOODING
THREAT. TIMELY REPORTS OF ANY FLOODING ARE APPRECIATED AS WELL.

The radar

The Northeast Alabama radar (KHTX), 57 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marshall

When
July 5, 1:00 PM CST to 1:05 PM CST
Where
Marshall County, Hebron
Reported by
Public
Coordinates
34.480, -86.380

A public report was relayed through the broadcast media of a funnel cloud viewed from Hebron, Alabama. The funnel's appearance based on a photo suggested a landspout type of funnel cloud. The condensation cloud was not observed to reach the ground, but it is unknown if a circulation was on the ground based strictly on the photo. Time is estimated by radar images of a shower or thunderstorm in this general vicinity.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469937.